EconPapers    
Economics at your fingertips  
 

Re-election incentives and deforestation cycles in the Brazilian Amazon

Sharon Pailler

Journal of Environmental Economics and Management, 2018, vol. 88, issue C, 345-365

Abstract: Despite expansive research on Amazonian deforestation and its drivers, the role of local politics is not well understood. Using a panel data set that combines municipal-level deforestation and election data from 2002 to 2012, I estimate the effect of an incumbent mayor running for re-election on deforestation rates in election periods. I find that deforestation rates increase 8–10% in election years when an incumbent mayor runs for re-election, an amount equivalent to four percent of the total forest lost since the 2004 elections. Electoral deforestation cycles do not appear to be driven by changes in agricultural policy implementation and activity, but are linked to corruption and campaign finance, suggesting that weak institutional constraints facilitate electoral manipulation of forest resources. This phenomenon is not likely limited to Amazonian forests; re-election incentives could very well lead to misallocation of other natural resources in alternate geographies.

Keywords: Forests; Election cycles; Institutions; Brazil; Campaign finance; Corruption; D72; D73; Q23 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (37)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069616301577
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:88:y:2018:i:c:p:345-365

DOI: 10.1016/j.jeem.2018.01.008

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:88:y:2018:i:c:p:345-365